Alert archive / North Carolina / Special Weather Statements in 2019

Special Weather Statement, NWS Newport/Morehead City, NC

August 1, 2019Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Aug 1, 2019, 3:21 PM EDT for Onslow County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2019, 3:21 PM EDT (19:21 UTC)
Expired
Aug 1, 2019, 3:45 PM EDT
In force
24 min
Issued by
NWS Newport/Morehead City, NC

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 36 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2019-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2019-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1223 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

808 
WWUS82 KMHX 011921
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
321 PM EDT Thu Aug 1 2019

NCZ092-194-195-198-199-011945-
Coastal Onslow-West Carteret-Jones-Inland Onslow-Southern Craven-
321 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JONES...SOUTHERN
CRAVEN...EAST CENTRAL ONSLOW AND WEST CENTRAL CARTERET COUNTIES...

At 321 PM EDT, a strong thunderstorm was located over Hubert, or near
Piney Green. The storm is nearly stationary.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Jacksonville, Pumpkin Center, Piney Green, Stella, Swansboro, Hubert,
Midway Park, Silverdale, Kellum and Kuhns.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3480 7741 3484 7711 3473 7709 3467 7735
TIME...MOT...LOC 1921Z 326DEG 4KT 3476 7726 

$$

SGK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 1, 1:18 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 1, 1:18 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
118 PM EDT Thu Aug 1 2019

.SYNOPSIS...
High pressure will remain well offshore as general troughing
persists across the Southeast, bringing unsettled weather through
early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 10 AM Thu...Only change was to lower the pops just a bit,
as near term guide not as excited about the coverage of
convection this afternoon. Generally 30-40% covg for most areas,
perhaps a bit higher around 50% covg for SW zones, with coastal
areas remaining mainly on the dry side.

Prev discussion... As of 640 AM Thurs...Adjusted T/Td forecast
to capture current trends but otherwise forecast remains on
track. As expected some locally dense patchy fog is being
reported but this should burn off in the next hour or so.

Prev disc...The upper level pattern has evolved little over the
past 24 hours with vast subtropical ridging over the Four
Corners region and and slightly more diffuse ridging over the
western Atlantic. Broad troughing remains in place over the
eastern U.S. with evidence of a closed low developing over the
Gulf of Mexico. Broad troughing is not expected to move much
with weak height falls forecast associated with weak embedded
shortwave energy approaching the region from the west.

At the surface a diminishing but persistent area of showers that
affected the northern tier of counties has finally succumbed to
widespread stabilization, leaving plenty of cirrus over the
eastern tier of the CWA as high pressure sits well offshore.
Expecting a quiet rest of the night with brief periods of patchy
occasionally dense fog where cirrus coverage is lower and/or
where rain fell earlier today. Similar lows to the previous
evening with lows in the low 70s inland, mid 70s along the
coasts.

Biggest challenge for the day is shower and thunderstorm
coverage and QPF. With the aforementioned shortwave energy
coverage will be a bit more scattered compared to today.
Possible focal points for initiation include the seabreeze as
well as remnant outflow boundaries from yesterday's convection
with further convection initiating along resultant outflow
boundaries. Very weak flow aloft will lead to slow storm motions
and with PWATs steadily rising towards 2 inches across the area
locally heavy rainfall is possible. Highs similar to yesterday
with highs around 90 inland and mid to upper 80s along the
coast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
As of 340 AM Thurs...Convection will wane with loss of heating
tonight although with potential outflow boundaries and
marginally better upper level support showers could linger
inland after dark. Once again showers will increase in coverage
overnight offshore and a stray shower or two could brush OBX and
the Crystal Coast. Quite a bit more high clouds expected
tonight as upper-level moisture increases from the south, with
lows still in the low 70s inland, mid 70s along the coast.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 310 AM Thursday...The long-awaited pattern shift will get
underway in earnest Friday into early next week as a longwave
trough lingers over the eastern United States for the next
several days. Deep moisture from the Gulf will be tapped leading
to an increase in precipitable water values. The sea breeze will
act as the main focus on Friday with most of the convection
occurring inland. Pooling of deeper moisture closer to the coast
will lead to widespread showers/tstms Saturday into Saturday
night and have the highest PoPs during this period. Less
coverage of convection expected Sunday through the middle of
next week, but PoPs will still be in the high chance range given
the linger upper trough and moisture feed into our region.
Temperatures will remain fairly close to normal through the
period, with mostly mid/upper 80s for highs and low/mid 70s for
lows.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Short Term /through 18Z Fri/...
As of 115 PM Thursday...Widely scattered showers and
thunderstorms are beginning to pop around the area and may bring
with it some brief sub- VFR restrictions for any directly
impacted site. Models continue to suggest some patchy fog/low
stratus in the western portions of the area. Some MVFR
conditions were added for the pre-dawn hours tomorrow morning to
select sites.

As of 150 AM Thursday...VFR conditions currently prevail at all
terminals and should remain so for most of tonight, with some
lower clouds associated with decaying convection plaguing PGV
and possibly EWN in the near term although these should be
scattered in nature. Ample low level moisture is present for fog
although limiting factor is high cirrus which is prevailing
over a larger area than previously expected. Uncertainty is high
regarding fog formation but opted to put all site with TEMPO
fog in the early morning hours, although the best candidates for
more persistent low visibilities is PGV and EWN. VFR conditions
resume shortly after sunrise and prevail through Thursday with
widely scattered convection forecaster after midday.

Long Term /Friday through Monday/...
As of 310 AM Thursday...Unsettled weather is expected for much
of the extended period as deep moisture coupled with an upper
level trough will lead to scattered to numerous showers and
thunderstorms. The best chances of precipitation will be Friday
and Saturday, with lesser coverage Sunday and Monday. Sub-VFR
conditions are likely in the showers and storms. Areas that
receive daytime precipitation may also experience patchy
morning fog.

&&

.MARINE...
Short Term /Today and Tonight/...
As of 340 AM Thurs...Seas around 2 feet early this morning with
mix of medium and long period swells. Quiet marine continues
once again for today with high pressure well offshore
encouraging weak S to SE flow of 5-10 knots with occasional
gusts to 15 knots, and seas mainly around 2 to 3 feet.

Long Term /Friday and Monday/...
As of 315 AM Thursday...Quiet marine conditions should continue
through the extended period. SE/S flow should dominate through
Saturday. A wavy front in the area may produce periods of N/NE
winds, especially over the northern waters Sunday and Monday,
but winds speeds throughout the period should remain aob 15
knots with at 2-3 feet, as the pressure gradient across eastern
NC waters remains light.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...TL/MS
SHORT TERM...MS
LONG TERM...CTC
AVIATION...MS/ML
MARINE...CTC/MS
Hazardous weather outlook, Aug 1, 11:01 AM EDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1101 AM EDT Thu Aug 1 2019

NCZ029-044>047-079>081-090>092-094-193-194-198-021500-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
1101 AM EDT Thu Aug 1 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203>205-021500-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
1101 AM EDT Thu Aug 1 2019

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 1, 2:33 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
233 PM EDT Thu Aug 1 2019

NCZ194-195-011915-
West Carteret-Southern Craven-
233 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAVEN AND WEST
CENTRAL CARTERET COUNTIES...

At 232 PM EDT, a strong thunderstorm was located near Havelock. The
storm is nearly stationary.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Havelock, Morehead City, Harlowe, North Harlowe and Cherry Branch
Ferry Terminal.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3477 7679 3484 7700 3498 7686 3489 7670
TIME...MOT...LOC 1832Z 219DEG 4KT 3486 7685

27
Local storm report, Aug 1, 2:54 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
254 PM EDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             HAVELOCK                34.88N 76.88W
08/01/2019  E0.70 INCH       CRAVEN             NC   PUBLIC

&&
Special weather statement, Aug 1, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
321 PM EDT Thu Aug 1 2019

NCZ092-194-195-198-199-011945-
Coastal Onslow-West Carteret-Jones-Inland Onslow-Southern Craven-
321 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JONES...SOUTHERN
CRAVEN...EAST CENTRAL ONSLOW AND WEST CENTRAL CARTERET COUNTIES...

At 321 PM EDT, a strong thunderstorm was located over Hubert, or near
Piney Green. The storm is nearly stationary.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Jacksonville, Pumpkin Center, Piney Green, Stella, Swansboro, Hubert,
Midway Park, Silverdale, Kellum and Kuhns.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3480 7741 3484 7711 3473 7709 3467 7735
TIME...MOT...LOC 1921Z 326DEG 4KT 3476 7726

SGK

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:33 PM EDTSpecial Weather StatementMHXCarteret42 min
Aug 1, 2:42 PM EDTSpecial Marine WarningMHX30 min
Aug 1, 3:45 PM EDTSpecial Weather StatementMHXMartin60 min
Aug 1, 4:19 PM EDTSpecial Weather StatementMHXOnslow41 min
Aug 1, 6:01 PM EDTSpecial Weather StatementMHXGreene29 min
Aug 1, 6:22 PM EDTSevere Thunderstorm WarningMHXGreene, Pitt38 min

Nearby

Special Weather Statements in North Carolina, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.